This patient has presented with a generalized tonic-clonic convulsion for the first time, at age 46. Importantly, this was witnessed by another person, giving us an objective perspective. The first step in her evaluation is to determine if this was a frank seizure, or a seizure-like episode; the duration of the convulsions, and presence of postictal drowsiness and tongue-biting suggest at the former. The second step is to determine if this was provoked or unprovoked; given her age, and history of systemic symptoms, the first of these is far more likely, making it important to look for an underlying etiology. The physical examination provides several clues in this respect, with the palpitations, goiter, hyperreflexia, and lid lag, suggesting at thyroid pathology. The symptoms of difficulty sleeping, weight loss, and diarrhea point to hyperthyroidism. In particular, thyroid storm (which is a state of extreme hyperthyroidism) is well known to present with the clinical findings seen here, including fever, tachycardia and hypertension; where this is suspected, prompt treatment is essential as delay can lead to high-output heart failure and death. There is no specific laboratory test for this condition, although thyroid function tests will usually reveal elevated T3 and T4 levels with suppressed TSH; however, management should never be delayed pending test results. Note that it is still prudent to screen her for other common causes of seizures, including hypoglycemia and electrolyte abnormalities (particularly because of the history of diarrhea). As this is a first seizure, CT imaging of the brain to definitively exclude a CNS lesion is also advisable. Thyroid storm is often precipitated by a underlying insult such as infection or a myocardial infarction (MI); in this patient's case, the symptoms suggestive of a recent upper respiratory tract infection provide a hint as to the likely precipitant. Acute treatment provides symptomatic relief and prevents any further release of thyroid hormones. This includes thyroid blocking drugs such carbimazole in high dosages, and beta blockers to reduce the sympathetic symptoms and protect the heart. Inorganic iodine should be administered alongside the above drugs; this helps to suppress the release of thyroid hormone and thus, peripheral conversion of T4 to the more active T3, via the Wolff-Chaikoff effect. Note that cardiac ablation is not indicated here, and would in fact be deleterious to the patient.
Thyroid storm (TS) is a life-threatening endocrinological emergency triggered by physiologic stress in thyrotoxic patients. It manifests as the decompensation of multiple organ systems and requires immediate treatment. The condition is rare, occurring at some point in ~1% of all patients with hyperthyroidism. It is more common in females than males (3:1) and in persons in their 40s to 50s. Considering the underlying pathophysiology, thyroid hormone is required for the regulation of physiological processes in the body. Thyrotoxicosis results when thyroid hormone is released in excess from the thyroid gland, with a resultant abnormal increase in metabolism. TS is extreme thyrotoxicosis; an increase in physiologic activity creates a state of high oxygen demand and excessive consumption of energy, leading to a hypermetabolic state. Elevated sympathetic nervous system activity also occurs, further worsening the condition. Note that a thyrotoxic state alone (e.g. in Graves' disease or toxic multinodular goiter) is unlikely to lead to a thyroid storm; there is usually a second insult to the patient's metabolism that ultimately lowers the patient's threshold for developing TS. Infection is the most common precipitating factor; trauma, surgery, myocardial infarction, diabetic ketoacidosis, pregnancy, parturition, and non-compliance to therapy for thyrotoxicosis are other well known precipitating factors. Fever occurs in almost all patients, often with temperatures >39 °C (>102 ˚F), and may be the first sign of deterioration of a hyperthyroid state into TS. Heavy diaphoresis may be seen, leading to dehydration; delirium or psychosis can occur due to the neurotoxic effects of excess thyroid hormone. Cardiac manifestations can range from tachyarrhythmia (often atrial in origin) to cardiac failure, which presents with pulmonary and peripheral edema. Liver dysfunction may be present, ranging from jaundice and abdominal pain with nausea and vomiting to liver failure, often secondary to cardiac failure (the so-called cardiac cirrhosis). Diarrhea may also be present as the result of hypermotility of the gastrointestinal (GI) tract. Note that an atypical presentation called "apathetic thyroid storm" can be seen in the elderly. This is described as the presence of neurologic signs and symptoms in a thyrotoxic individual, with no other manifestations of TS. While no individual investigation is diagnostic for the condition, thyroid function tests may be of value, typically revealing elevated levels of free T3 and T4. Laboratory studies may also reveal elevated serum bilirubin and liver transaminases; hyper- or hypoglycemia; low cholesterol levels, and electrolyte imbalances such as hypokalemia. These are nonspecific, and mainly indicate end-organ damage. More sinister findings such as an altered coagulation state (i.e. antithrombin deficiency and increased factor VIII) and lactic acidosis are suggestive of disseminated intravascular coagulation (DIC), which indicates a poor prognosis. Depending on the clinical picture, beta-human chorionic gonadotropin (beta-hCG) levels and an electrocardiogram may need to be ordered in at-risk patients so as to exclude pregnancy, and acute coronary syndrome respectively. Investigations to rule out heart failure may also be required. Clinically, a definitive diagnosis of TS can be made in the presence of elevated levels of free T3 and T4 and either: - at least one CNS manifestation accompanied by either fever (≥38°C), tachycardia (≥130 beats/min), congestive heart failure, or GI/hepatic manifestations - OR three or more of the above non-CNS manifestations occurring together Note also that individuals with a known history of thyroid disease, exophthalmos, and goiter, may receive a definitive diagnosis even in the absence of elevated T3 and T4 levels. Possible TS is defined as two of the above symptoms listed in the absence of CNS manifestations. As with all emergencies, the patient's ABCDEs should be promptly assessed; resuscitation and stabilization should be achieved before advancing to thyroid-specific management. The main goals of treatment are to decrease the synthesis of thyroid hormone, prevent the release of the already formed thyroid hormone, decrease its end-organ effects, and manage the underlying precipitating condition or stressor. In this respect, one should consider the five 'Bs': Block synthesis (using an anti-thyroid drug); Block release (using iodine); Block the conversion of T4 to T3 (high-dose PTU, propranolol, and corticosteroids); Beta-blockers; and Block enterohepatic circulation (cholestyramine). Antithyroid drugs should be given immediately to prevent the formation of more thyroid hormones. PTU is preferred for its rapid onset and prevention of peripheral conversion of T4 to T3. Methimazole or carbimazole are an alternative in the presence of liver dysfunction. Iodine should be given at least an hour after the administration of an antithyroid drug. This is intended to block the further release of thyroid hormone (the Wolff-Chaikoff effect). Beta blockers are used to block the adrenergic effects of high levels of thyroid hormone. They should also be given immediately unless there are contraindications to their use. Propranolol is widely used in this respect; Esmolol is an alternative for those with heart failure, while metoprolol or atenolol (a cardioselective beta-blocker) are preferred in persons with asthma or COPD. Corticosteroids are also often used to improve prognosis and prevent the peripheral conversion of T4 to T3. Arrhythmias such as atrial fibrillation may be treated conservatively with the administration of heparin, or defibrillation if needed; congestive heart failure, if present, should be appropriately managed by diuretics, nitrates, vasodilators and inotropes. Cardiac insufficiency may develop, in which case the addition of an ACE-inhibitor is indicated. Sedative agents may be given when agitation is present. Other supportive measures include cooling blankets, appropriate fluid management, electrolyte and nutritional support, and antipyretics as needed. When the above measures are not effective and the symptoms of TS are refractory, a thyroidectomy should be performed as a final effort; however, this is associated with a high risk of exacerbation of TS. In most cases of TS, the prognosis is relatively poor; however, adequate and appropriate therapy reduces the mortality to 10%. Key causes of mortality include cardiac failure, respiratory failure, arrhythmias, DIC, GI tract perforation, and sepsis.